Minnesota, 2012Flash Flood in Minnesota, June 7, 2012
June 7, 2012 · NWS MPX · 1 event in 1 county or zone
Lines of thunderstorms continued to form and train across portions of west central and southwest Minnesota during the early morning hours of Thursday, June 7th. 5 inches of rain fell in less than 6 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lines of thunderstorms continued to form and train across portions of west central and southwest Minnesota during the early morning hours of Thursday, June 7th. The heaviest rainfall was concentrated in eastern Yellow Medicine County, near Granite Falls and Hanley Falls, where up to 6.5 inches of rain fell in less than 6 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 7, 2:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 7, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT THU JUN 7 2012
.DISCUSSION...
NARROW HIGH AMPLITUDE RIDGE ACROSS THE CENTRAL DKTS WILL SLOWLY
SLIDE EAST TODAY TO NEAR THE MN BORDER THIS AFTERNOON. WV IMAGERY
SHOWS WHAT SHUD BE THE LAST VORT MAX COMING DOWN THE EAST SIDE OF
THE RIDGE. VORT IS NOW IN NE MN AND WILL SLIDE INTO NW WI THIS
MORNING. THIS FEATURE WILL CONTINUE TO FIRE A FEW SHWRS AND TSTMS E
PTNS OF OUR AREA. MAY SEE ISOL AFTN CONVECTION AGAIN IN THE
EAST...BUT LACK ADDITIONAL SHORTWAVE SHOULD MAKE AFTN CONVECTION
MORE ISOL THAN YESTERDAY. FARTHER WEST...SHWRS AND TSTMS HAVE BECOME
PRETTY ACTIVE LAST HOUR OR SO ACROSS WC INTO SW MN WITH CONVECTION
FIRING IN THE STREAM OF MID LEVEL MOISTURE COMING OVER THE RIDGE.
INCREASED CONVECTION IN THAT AREA SEEMS TO BE TIED TO WEAK 850 MB
WAA WITH WINDS SHOWING SOME VEERING IN THAT AREA. NAM/GFS PLAY THIS
AS MAINLY A MORNING EVENT WITH 850 MB WINDS BACKING BY 18Z
DECREASING THE WAA. HRRR FORECAST RADAR REFLECTIVITY HAS ALSO BEEN
FOLLOWING THIS LOGIC.
TEMPS WILL BE A BIT TRICKY IN THE WEST TODAY. AIRMASS WILL BE A BIT
WARMER THAN YESTERDAY WITH 850 MB TEMPS UP AROUND 2C...BUT MID/HIGH
CLOUDS WILL TEMPER THE WARMUP. STARTING OUT VERY WARM WITH CURRENT
TEMPS AROUND 70...BUT LIMITED WARMUP TO AROUND 10 DEGREES. ELSEWHERE
TEMPS SHOULD BE AT OR SLIGHTLY WARMER THAN YDA.
NEXT PLAYER IS THE SHORTWAVE NOW MOVING ACROSS UTAH WHICH MODELS
HAVE BEEN FAIRLY CONSISTENT IN BRINGING NE INTO THE DKTS THIS
EVENING AND ACROSS N MN ON FRIDAY. POPS WILL GRADE FROM THE HIGH
CHANCE RANGE ACROSS THE N CWA TO SLIGHT CHANCE ACROSS THE SOUTH.
WARM AND A BIT BREEZY ON FRIDAY AS TROF MOVING ACROSS N MN TURNS
WINDS SWLY. SHUD SEE SOME HIGHS NEAR 90 IN SW AREAS.
UPPER RIDGE BUILDS ACROSS OUR AREA FRIDAY NIGHT/SATURDAY IN RESPONSE
TO STRONG UPPER TROF MOVING INTO THE NORTHERN ROCKIES. THIS PERIOD
SHOULD BE DRY ACROSS OUR AREA WITH NEXT CHANCE OF SHOWERS AND TSTMS
IN THE WEST SUNDAY AFTN AND ACROSS THE AREA SUNDAY NIGHT/MONDAY WITH
APPROACH OF COLD FRONT. VERY WARM AND BREEZY SATURDAY AND SUNDAY
WITH GUSTY SW WINDS. BOTH DAYS SHUD SEE SOME HIGH TEMPS IN THE 90
DEGREE RANGE. WITH ENUF SUN COULD REACH LOWER 90S IN THE WEST ON
SATURDAY AND IN THE EAST ON SUNDAY.
SECONDARY COLD FRONT SWINGS ACROSS AREA LATE MONDAY BRINGING A
CHILLY COUPLE OF DAYS TO THE REGION TUESDAY AND WEDNESDAY. COULD SEE
A FEW AFTN SHWRS IN COOL CYCLONIC FLOW ON TUESDAY...BUT WILL LEAVE
THAT FOR LATER FORECASTS.
&&
.AVIATION.../06Z TAF ISSUANCE/
MAIN ISSUE THIS TAF PERIOD WILL BE SCT SHOWERS THE REST OF THIS
EVENING. SLIGHT TURNING OF H85 WINDS FROM THE S OVER TO THE SW HAS
WORKED WITH N-S ORIENTED THETA-E GRADIENT TO GENERATE SOME MID-
LEVEL SHOWERS. EXPECT MOST ROBUST ACTIVITY TO REMAIN IN
NODAK...BUT HRRR ALONG WITH NMM/ARW REFLECTIVITY FORECASTS SHOW
SHOWERS WORKING SOUTH ACROSS MOST OF THE AREA THIS EVENING...WITH
TWO PRIMARY BANDS OF CLOUDS ON SATELLITE ACROSS WRN AND ERN MN
LIKELY WHERE MOST ACTIVITY SHOULD BE TONIGHT...PUTTING A THREAT
FOR SOME -SHRA AT RWF/AXN/MSP IN PARTICULAR. STUCK WITH MAINLY
VCSH EVERYWHERE...WITH A TEMPO -SHRA FOR RWF...WHERE THE HRRR HAS
BEEN PRETTY PERSISTENT WITH DEVELOPING SOME ACTIVITY THE LAST
SEVERAL RUNS. FOR EAU...BIG QUESTION IS WHAT HAPPENS WITH THE
CLOUDS. SFC RIDGE JUST TO THE EAST MEANS ANOTHER NIGHT OF CALM
WINDS...AND IF CLOUDS CAN STAY OUT...FULLY EXPECT SOME 1/2SM OR
LESS TYPE FOG THERE THIS MORNING. PROBLEM IS...THEY WILL HAVE
CLOUDS IN THE AREA MOST OF THE EVENING...MEANING THERE COULD BE
QUITE THE VARIABILITY IN VSBY OVERNIGHT. WILL AGAIN HAVE TO WATCH
FOR SCT SHRA/TSRA DEVELOPMENT IN THE AFTERNOON...BUT NOT EXPECTING
AS MUCH COVERAGE THU AS WAS SEEN WED AS FAVORABLE INSTABILITY
GRADIENT MOVES OFF TO THE NORTH AND EAST OF THE AREA. CAN NOT RULE
OUT SOME SHRA...BUT NMM/ARW REFLECTIVITY FORECASTS SHOW VERY
LITTLE IN THE WAY OF ACTIVITY AROUND AFTER THIS MORNINGS ACTIVITY
CLEARS OUT.
KMSP...WILL LIKELY SEE A FEW BOUTS OF -SHRA/SPRINKLES OVERNIGHT
WITH MID-LEVEL CLOUD DECK OVERHEAD. KEPT A VCSH MENTION GOING
THROUGH 12Z...BUT COULD SEE THIS ACTIVITY LINGER THROUGH 15/16Z.
REGARDLESS OF WHETHER OR NOT THE RUNWAYS GET WET...VFR CONDS WILL
PREVAIL. HAVE BACKED OFF ON SHRA MENTION FOR THE AFTERNOON AS
ACTIVITY LOOKS TO BE MORE FOCUSED NORTH OF HERE...NOT TO MENTION
MID LEVEL HEIGHTS/TEMPS WILL BE RISING THROUGH THE DAY. BETTER
SHRA/TSRA CHANCES LOOK TO COME FRIDAY MORNING AS THE WEAKENING
FRONT MOVES IN.
.OUTLOOK...FRIDAY THROUGH SUNDAY
FRI...-SHRA/-TSRA PSBL IN THE MORNING. VFR. WINDS SW 8-12KTS.
SAT/SUN...VFR. WINDS SAT SW 10-15KTS. WINDS SUN SW 15-20KTS WITH
HIGHER GUSTS. CHC TSRA SUN NGT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
BAP/MPG
Hazardous weather outlook, Jun 7, 3:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT THU JUN 7 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT THU JUN 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT WEST
CENTRAL INTO SOUTHWEST MINNESOTA THIS MORNING. ISOLATED
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING. ADDITIONAL THUNDERSTORMS WILL SPREAD MAINLY INTO CENTRAL
MINNESOTA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS CENTRAL MINNESOTA INTO
WEST CENTRAL WISCONSIN ON FRIDAY. THUNDERSTORMS WILL RETURN TO THE
AREA SUNDAY AFTERNOON INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 7, 2:00 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUN 7 2012
MNZ064-073-070845-
REDWOOD-YELLOW MEDICINE-
300 AM CDT THU JUN 7 2012
...THUNDERSTORMS REDWOOD AND YELLOW MEDICINE COUNTIES THROUGH 345 AM
CDT...
AT 259 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF WOOD LAKE. THIS STORM WAS MOVING
SOUTH AT 20 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WOOD LAKE.
VESTA.
MILROY.
LAT...LON 4473 9548 4445 9534 4440 9560 4462 9561
4462 9571 4468 9573
TIME...MOT...LOC 0800Z 344DEG 15KT 4462 9557Special weather statement, Jun 7, 2:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT THU JUN 7 2012
MNZ056-064-065-070915-
CHIPPEWA-RENVILLE-YELLOW MEDICINE-
337 AM CDT THU JUN 7 2012
...THUNDERSTORMS MOVING OVER CHIPPEWA AND YELLOW MEDICINE COUNTIES
AND MOVING INTO RENVILLE COUNTY THROUGH 415 AM CDT...
AT 334 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF MONTEVIDEO...OR 9 MILES WEST OF
MAYNARD. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ASBURY.
GRANITE FALLS.
LAT...LON 4489 9576 4489 9574 4491 9573 4497 9557
4480 9537 4472 9562 4489 9578
TIME...MOT...LOC 0837Z 325DEG 11KT 4489 9564Flash Flood, Yellow Medicine
- When
- June 7, 4:00 AM CST to 7:30 AM CST
- Where
- Yellow Medicine County, 0.85 mi SE of Hanley Falls to 2.61 mi WSW of Wood Lake
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 44.690, -95.620
Several local observers, and the Hanley Falls Post Office reported several roads impassable due to water of the roadway. Specifically, a rural mail carrier from Wood Lake came across 6 sections of roadway, along his delivery route, which had water as deep as 12 inches running across the road near overflowing culverts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 7, 20121 injured · $161 million · EF2 · 44 events
- Tornadoes in Wyoming, June 7, 20121 injured · EF2 · 3 events
- Hail and Lightning Strike in New Jersey, June 7, 201210 injured · 1 in hail · 7 events
- Tornadoes and Hail in Colorado, June 7 to 8, 2012$50,000 · EF1 · 29 events
- Hail in South Dakota, June 7, 2012$100,000 · 1.75 in hail · 7 events
- Flash Flood and Hail in North Dakota, June 7, 2012$45,000 · 1.25 in hail · 5 events
- Tornado and Damaging Wind in South Dakota, June 7, 2012$16,000 · EF1 · 2 events
- Damaging Wind in Texas, June 7, 2012$50,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 7, 2012$45,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in Wyoming, June 7, 20124 in hail · 21 events
- Hail and Damaging Winds in North Dakota, June 7, 20121.25 in hail · 17 events
- Flash Flooding and Damaging Winds in South Dakota, June 7, 201267 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381421.